EXPLORE!

Vancomycin-Piperacillin/Tazobactam Combo Associated with AKI Risk in Children

  240 Views

Dr Ramesh Hotchandani    30 October 2017

The combination of intravenous vancomycin and piperacillin tazobactam TZP has been found to be associated with an increased risk of acute kidney injury AKI in children in a study published online in JAMA Pediatrics. Compared with hospitalized children receiving vancomycin and a different 946 lactam antibiotic those who received the vancomycin TZP combination were noted to have more than three times the risk for AKI. Vancomycin and TZP combination has been shown to be nephrotoxic in adults however this is the first study to investigate the effects of this antibiotic combination in children. The researchers conducted a retrospective analysis of data from the Pediatric Health Information System Plus database. They focused on 1 915 children admitted to the emergency departments of six large U.S. children s hospitals from 2007 to 2012. Patients received combination antibiotic therapy on at least the first 2 days of hospital stay. Of the 1 009 children given vancomycin plus TZP 11.6 developed antibiotic associated AKI compared to 4.4 children who received vancomycin plus a different antibiotic 40 of the 906 . When there is suspicion of a serious infection vancomycin and a 946 lactam agent are often coadministered to attain empirical broad spectrum coverage. However clinicians must be vigilant and understand how the nephrotoxic potential of vancomycin can be altered by the choice of 946 lactam agent.

To comment on this article,
create a free account.

Sign Up to instantly get access to 10000+ Articles & 1000+ Cases

Already registered?

Login Now

Most Popular Articles

News and Updates

eMediNexus provides latest updates on medical news, medical case studies from India. In-depth medical case studies and research designed for doctors and healthcare professionals.